WIAS Preprint No. 1904, (2013)

Stability of explicit Runge--Kutta methods for high order finite element approximation of linear parabolic equations



Authors

  • Huang, Weizhang
  • Kamenski, Lennard
  • Lang, Jens

2010 Mathematics Subject Classification

  • 65M60 65M50 65F15

Keywords

  • finite element method, anisotropic mesh, stability condition, parabolic equation

Abstract

We study the stability of explicit Runge-Kutta methods for high order Lagrangian finite element approximation of linear parabolic equations and establish bounds on the largest eigenvalue of the system matrix which determines the largest permissible time step. A bound expressed in terms of the ratio of the diagonal entries of the stiffness and mass matrices is shown to be tight within a small factor which depends only on the dimension and the choice of the reference element and basis functions but is independent of the mesh or the coefficients of the initial-boundary value problem under consideration. Another bound, which is less tight and expressed in terms of mesh geometry, depends only on the number of mesh elements and the alignment of the mesh with the diffusion matrix. The results provide an insight into how the interplay between the mesh geometry and the diffusion matrix affects the stability of explicit integration schemes when applied to a high order finite element approximation of linear parabolic equations on general nonuniform meshes.

Appeared in

  • Proceedings of Numerical Mathematics and Advanced Applications, vol. 103 of Lecture Notes in Computational Science and Engineering, Springer International Publishing, Switzerland, 2015, pp. 165--173

Download Documents